Leber's hereditary optic neuropathy triggered by antiretroviral therapy for human immunodeficiency virus

D. A. Mackey, J. H. Fingert, J. Z. Luzhansky, P. J. McCluskey, N. Howell, A. J.H. Hall, A. B. Pierce, J. F. Hoy

Research output: Contribution to journalArticle

63 Citations (Scopus)

Abstract

Purpose. To describe the clinical features of two cases of Leber's hereditary optic neuropathy (LHON) precipitated by antiretroviral treatment for human immunodeficiency virus (HIV) infection. Methods. Two cases of LHON (from an expected four new cases a year throughout Australia) were identified in men on treatment for HIV infection. Results. Two HIV-infected men were receiving combination antiretroviral therapy that included nucleoside analogues. Both patients carried the 14 484 mitochondrial DNA mutation and were distantly related (seventh cousins). Although both men presented with sequential visual loss typical of LHON and one had a known close relative affected by LHON, the correct diagnosis was delayed in both cases. The final visual outcome was profoundly reduced in both instances and cessation of antiretroviral therapy did not result in recovery of vision in one patient. Conclusion. Patients with a family history of LHON who require antiretroviral treatment should be warned of the high risk of severe visual loss. The underlying mechanism of antiretroviral side effects may help characterize the other trigger factors for LHON.

Original languageEnglish
Pages (from-to)312-317
Number of pages6
JournalEye
Volume17
Issue number3
DOIs
Publication statusPublished - 1 Jan 2003
Externally publishedYes

Fingerprint Dive into the research topics of 'Leber's hereditary optic neuropathy triggered by antiretroviral therapy for human immunodeficiency virus'. Together they form a unique fingerprint.

Cite this